Alert archive / Colorado / High Wind Warnings in 2023
High Wind Warning 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Dec 25, 2023, 1:58 AM MST for 6 counties in Colorado. It took effect at Dec 25, 2023, 9:00 PM MST. It was in force for 24 hr. 43 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 25, 2023, 1:58 AM MST (08:58 UTC)
- In effect from
- Dec 25, 2023, 9:00 PM MST
- Expired
- Dec 26, 2023, 8:36 PM MST
- In force
- 24 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 52 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 9:55 PM MST | NON-TSTM WND GST 61 | 5 N Pawnee Buttes, CO | AWOS station K1OW 2 NW Pawnee Buttes. |
| Dec 25, 10:10 PM MST | NON-TSTM WND GST 55 | 2 Ssw Laporte, CO | Mesonet station FCC01 Christman Air Field. |
| Dec 25, 10:35 PM MST | NON-TSTM WND GST 60 | 3 Ese Buckeye, CO | Mesonet station BEYC2 Buckeye. |
| Dec 25, 10:43 PM MST | NON-TSTM WND GST 54 | Nunn, CO | Mesonet station CO171 Nunn. |
| Dec 25, 11:07 PM MST | NON-TSTM WND GST 55 | 2 Nnw Briggsdale, CO | Mesonet station TT567 Crow Creek. |
| Dec 25, 11:27 PM MST | NON-TSTM WND GST 61 | 1 E Limon, CO | ASOS station KLIC Limon. |
| Dec 25, 11:35 PM MST | NON-TSTM WND GST 55 | Hugo, CO | Mesonet station EW0539 Hugo. |
| Dec 25, 11:35 PM MST | NON-TSTM WND GST 60 | 3 S Cedar Point, CO | Mesonet station CO066 Cedar Point. |
| Dec 25, 11:36 PM MST | NON-TSTM WND GST 60 | 1 Sse Agate, CO | Mesonet station UP693 Agate. |
| Dec 25, 11:56 PM MST | NON-TSTM WND GST 55 | Virginia Dale, CO | Mesonet station CO036 Virginia Dale. |
| Dec 26, 12:55 AM MST | NON-TSTM WND GST 52 | 4 W Peetz, CO | AWOS station K1JW Peetz. |
| Dec 26, 12:58 AM MST | NON-TSTM WND GST 59 | 6 Sw Carr, CO | Mesonet station CO166 I-25 and Buckeye Rd. |
| Dec 26, 1:33 AM MST | NON-TSTM WND GST 52 | 5 S Virginia Dale, CO | Mesonet station DW3707 Livermore. |
| Dec 26, 1:35 AM MST | NON-TSTM WND GST 63 | 3 Ese Buckeye, CO | Mesonet station BEYC2 Buckeye. |
| Dec 26, 2:48 AM MST | NON-TSTM WND GST 55 | 1 Sse Eaton, CO | Mesonet station UP306 1.2 S Eaton (UPR). |
| Dec 26, 4:00 AM MST | NON-TSTM WND GST 56 | 2 Nne New Raymer, CO | AWOS station K1NW 1 NNE New Raymer. |
| Dec 26, 4:02 AM MST | NON-TSTM WND GST 56 | 5 N Pawnee Pass, CO | AWOS station K1MW Sterling 15 WNW. |
| Dec 26, 4:20 AM MST | NON-TSTM WND GST 50 | 3 Nw Kelim, CO | Mesonet station CO050 I-25 Loveland Crossroads. |
| Dec 26, 4:36 AM MST | NON-TSTM WND GST 63 | 5 N Pawnee Buttes, CO | AWOS station K1OW 2 NW Pawnee Buttes. |
| Dec 26, 5:02 AM MST | NON-TSTM WND GST 56 | 2 W Keenesburg, CO | Mesonet station CO038 I-76 Keenesburg/Hudson. |
| Dec 26, 5:15 AM MST | NON-TSTM WND GST 61 | 3 Wsw Sterling, CO | AWOS station KSTK Sterling. |
| Dec 26, 5:30 AM MST | NON-TSTM WND GST 56 | 1 Ene Milliken, CO | Mesonet station GW3548 MILLIKEN. |
| Dec 26, 6:02 AM MST | NON-TSTM WND GST 57 | 2 Nne Natural Fort, CO | Mesonet station CO041 I-25 at Wyoming Border. |
| Dec 26, 6:45 AM MST | NON-TSTM WND GST 50 | 4 Sw Fort Collins, CO | Mesonet station DVI00010 Fort Collins. |
| Dec 26, 7:20 AM MST | NON-TSTM WND GST 55 | 7 E Virginia Dale, CO | CO-OP Observer station VDAC2 6.9 E Virginia Dale. |
| Dec 26, 7:20 AM MST | NON-TSTM WND GST 56 | 3 W Loveland, CO | |
| Dec 26, 7:30 AM MST | NON-TSTM WND GST 54 | 3 Wnw Loveland, CO | Mesonet station DW5856 Loveland. |
| Dec 26, 7:30 AM MST | SNOW 7 | Elizabeth, CO | |
| Dec 26, 7:45 AM MST | SNOW 7 | 9 Ne Ponderosa Park, CO | |
| Dec 26, 8:05 AM MST | NON-TSTM WND GST 57 | 2 Ese Sterling, CO | Mesonet station CO035 I-76 Sterling. |
| Dec 26, 9:01 AM MST | SNOW 5.5 | 1 Nw Ponderosa Park, CO | |
| Dec 26, 10:14 AM MST | NON-TSTM WND GST 66 | 8 Nnw Boyero, CO | Mesonet station UP711 7.7 NW Boyero (UPR). |
| Dec 26, 10:45 AM MST | NON-TSTM WND GST 53 | 7 Ssw Hugo, CO | Mesonet station EW9214 Hugo. |
| Dec 26, 10:45 AM MST | NON-TSTM WND GST 53 | North Sterling Reservoi, CO | Mesonet station TT562 North Sterling. |
| Dec 26, 11:40 AM MST | NON-TSTM WND GST 54 | 5 Nnw Nunn, CO | Mesonet station UP718 4.9 N Nunn (UPR). |
| Dec 26, 12:35 PM MST | NON-TSTM WND GST 53 | Fort Morgan Airport, CO | AWOS station KFMM Fort Morgan. |
| Dec 26, 12:37 PM MST | NON-TSTM WND GST 50 | 2 Ene Johnstown, CO | Mesonet station DW1088 Milliken. |
| Dec 26, 1:15 PM MST | NON-TSTM WND GST 52 | 3 Ssw Waverly, CO | Mesonet station DVI11918 Wellington. |
| Dec 26, 2:00 PM MST | NON-TSTM WND GST 57 | 1 Nnw Briggsdale, CO | Mesonet station CO043 Briggsdale. |
| Dec 26, 4:58 PM MST | SNOW 9 | 11 Ne Ponderosa Park, CO | 2 additional inches during the day. 18 inch drifts. |
| Dec 26, 5:59 PM MST | SNOW 7.5 | 1 Wnw Ponderosa Park, CO | |
| Dec 26, 6:25 PM MST | SNOW 8.5 | 2 Nne Elizabeth, CO | |
| Dec 26, 6:33 PM MST | SNOW 12.5 | 8 Sse Arapahoe Park, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.0 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
155 WWUS75 KBOU 250858 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 158 AM MST Mon Dec 25 2023 COZ043-045-046-049-251000- /O.CAN.KBOU.HW.A.0007.231226T0400Z-231227T0700Z/ Central and South Weld County-Central and East Adams and Arapahoe Counties-North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Washington County- Including the cities of Hugo, Otis, Matheson, Leader, Eaton, Akron, Deer Trail, Agate, Limon, Last Chance, Fort Lupton, Greeley, Roggen, Cope, Bennett, and Byers 158 AM MST Mon Dec 25 2023 ...HIGH WIND WATCH IS CANCELLED... High Wind Watch for Zones 046 and 049 (Northeast Elbert, North Lincoln, and Washington Counties) has been replaced with a Blizzard Warning. For Adams and Arapahoe Counties, gusty winds and patchy blowing snow remain possible, but winds are forecast to remain below high wind criteria. $$ COZ038-042-044-048-252300- /O.UPG.KBOU.HW.A.0007.231226T0400Z-231227T0700Z/ /O.NEW.KBOU.HW.W.0008.231226T0400Z-231227T0700Z/ Larimer County Below 6000 Feet/Northwest Weld County-Northeast Weld County-Morgan County-Logan County- Including the cities of Raymer, Fort Morgan, Goodrich, Hereford, Sterling, Peetz, Wiggins, Nunn, Fort Collins, Loveland, Stoneham, Pawnee Buttes, Merino, Grover, Briggsdale, Brush, and Crook 158 AM MST Mon Dec 25 2023 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT MST TUESDAY NIGHT... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Fort Collins, Briggsdale, Fort Morgan, and Sterling. * WHEN...From 9 PM this evening to midnight MST Tuesday Night. * IMPACTS...Hazardous travel conditions are expected. Areas of blowing dust will be possible in areas that did not experience recent snowfall. Meanwhile, blowing snow will be possible in areas that see additional snowfall, with the greatest risk of that across Logan and Morgan Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Visibility may change rapidly. Use extra caution. && $$ COZ047-252300- /O.UPG.KBOU.HW.A.0007.231226T0400Z-231227T0700Z/ /O.NEW.KBOU.HW.W.0008.231226T0600Z-231227T0700Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Kutch, Punkin Center, Karval, and Forder 158 AM MST Mon Dec 25 2023 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO MIDNIGHT MST TUESDAY NIGHT... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southern Lincoln County. * WHEN...From 11 PM this evening to midnight MST Tuesday Night. * IMPACTS...Hazardous travel conditions are expected. Areas of blowing dust will be possible in areas that did not experience recent snowfall. Meanwhile, blowing snow will be possible in areas that see additional snowfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Rodriguez
5 follow-up statements
806 WWUS75 KBOU 252341 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 441 PM MST Mon Dec 25 2023 COZ038-042-044-048-260745- /O.CON.KBOU.HW.W.0008.231226T0400Z-231227T0700Z/ Larimer County Below 6000 Feet/Northwest Weld County-Northeast Weld County-Morgan County-Logan County- Including the cities of Stoneham, Nunn, Fort Collins, Loveland, Merino, Brush, Raymer, Peetz, Briggsdale, Hereford, Goodrich, Wiggins, Pawnee Buttes, Sterling, Fort Morgan, Grover, and Crook 441 PM MST Mon Dec 25 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT MST TUESDAY NIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph expected. * WHERE...Fort Collins, Briggsdale, Fort Morgan, and Sterling. * WHEN...From 9 PM this evening to midnight MST Tuesday Night. * IMPACTS...Hazardous travel conditions are expected. Areas of blowing dust will be possible in areas that did not experience recent snowfall. Meanwhile, blowing snow will be possible in areas that see additional snowfall, with the greatest risk of that across Logan and Morgan Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Visibility may change rapidly. Use extra caution. && $$ COZ047-260745- /O.CON.KBOU.HW.W.0008.231226T0600Z-231227T0700Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Karval, Punkin Center, Kutch, and Forder 441 PM MST Mon Dec 25 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO MIDNIGHT MST TUESDAY NIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Southern Lincoln County. * WHEN...From 11 PM this evening to midnight MST Tuesday Night. * IMPACTS...Hazardous travel conditions are expected. Areas of blowing dust and poor visibility will be possible in areas that did not experience recent snowfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Sudden reductions in visibility may occur. Use extra caution if traveling and be alert for suddenly slowed or stopped traffic. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Barjenbruch
540 WWUS75 KBOU 260438 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 938 PM MST Mon Dec 25 2023 COZ038-042-044-048-261300- /O.CON.KBOU.HW.W.0008.000000T0000Z-231227T0700Z/ Larimer County Below 6000 Feet/Northwest Weld County-Northeast Weld County-Morgan County-Logan County- Including the cities of Hereford, Goodrich, Merino, Sterling, Crook, Nunn, Wiggins, Stoneham, Brush, Raymer, Loveland, Grover, Pawnee Buttes, Fort Morgan, Peetz, Briggsdale, and Fort Collins 938 PM MST Mon Dec 25 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TUESDAY NIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph expected. * WHERE...Fort Collins, Briggsdale, Fort Morgan, and Sterling. * WHEN...Until midnight MST Tuesday Night. * IMPACTS...Blowing dust will reduce visibility to less than a quarter mile in places. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Sudden reductions in visibility may occur. Use extra caution if traveling and be alert for suddenly slowed or stopped traffic. && $$ COZ047-261300- /O.CON.KBOU.HW.W.0008.231226T0600Z-231227T0700Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Kutch, Karval, Punkin Center, and Forder 938 PM MST Mon Dec 25 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TUESDAY NIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Southern Lincoln County. * WHEN...Until midnight MST Tuesday Night. * IMPACTS...Blowing dust will reduce visibility to less than a quarter mile in places. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Sudden reductions in visibility may occur. Use extra caution if traveling and be alert for suddenly slowed or stopped traffic. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Danielson
967 WWUS75 KBOU 261044 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 344 AM MST Tue Dec 26 2023 COZ038-042-044-048-262300- /O.CON.KBOU.HW.W.0008.000000T0000Z-231227T0700Z/ Larimer County Below 6000 Feet/Northwest Weld County-Northeast Weld County-Morgan County-Logan County- Including the cities of Crook, Fort Collins, Brush, Stoneham, Grover, Briggsdale, Sterling, Pawnee Buttes, Loveland, Fort Morgan, Wiggins, Goodrich, Peetz, Raymer, Nunn, Hereford, and Merino 344 AM MST Tue Dec 26 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Fort Collins, Briggsdale, Fort Morgan, and Sterling. * WHEN...Until midnight MST tonight. * IMPACTS...Blowing dust and localized blowing snow will reduce visibility to less than a half mile in places. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Sudden reductions in visibility may occur. Use extra caution if traveling and be alert for suddenly slowed or stopped traffic. && $$ COZ047-262300- /O.CON.KBOU.HW.W.0008.000000T0000Z-231227T0700Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Punkin Center, Karval, Kutch, and Forder 344 AM MST Tue Dec 26 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Southern Lincoln County. * WHEN...Until midnight MST tonight. * IMPACTS...Blowing dust and localized blowing snow will reduce visibility to less than a half mile in places. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Sudden reductions in visibility may occur. Use extra caution if traveling and be alert for suddenly slowed or stopped traffic. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Rodriguez
232 WWUS75 KBOU 262342 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 442 PM MST Tue Dec 26 2023 COZ038-042-044-048-270700- /O.CON.KBOU.HW.W.0008.000000T0000Z-231227T0700Z/ Larimer County Below 6000 Feet/Northwest Weld County-Northeast Weld County-Morgan County-Logan County- Including the cities of Sterling, Stoneham, Brush, Wiggins, Pawnee Buttes, Crook, Merino, Peetz, Fort Morgan, Fort Collins, Hereford, Grover, Nunn, Raymer, Loveland, Goodrich, and Briggsdale 442 PM MST Tue Dec 26 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Fort Collins, Briggsdale, Fort Morgan, and Sterling. * WHEN...Until midnight MST tonight. * IMPACTS...Blowing dust will reduce visibility to less than a quarter mile in places. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ COZ047-270700- /O.CON.KBOU.HW.W.0008.000000T0000Z-231227T0700Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Karval, Forder, Kutch, and Punkin Center 442 PM MST Tue Dec 26 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...North winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Southern Lincoln County. * WHEN...Until midnight MST tonight. * IMPACTS...Blowing dust will reduce visibility to less than a quarter mile in places. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Danielson
904 WWUS75 KBOU 270336 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 836 PM MST Tue Dec 26 2023 COZ038-042-044-047-048-270445- /O.CAN.KBOU.HW.W.0008.000000T0000Z-231227T0700Z/ Larimer County Below 6000 Feet/Northwest Weld County-Northeast Weld County-Morgan County-Southeast Elbert County Below 6000 Feet/South Lincoln County-Logan County- Including the cities of Grover, Pawnee Buttes, Sterling, Kutch, Nunn, Loveland, Punkin Center, Goodrich, Crook, Merino, Stoneham, Raymer, Fort Collins, Karval, Briggsdale, Hereford, Peetz, Brush, Fort Morgan, Wiggins, and Forder 836 PM MST Tue Dec 26 2023 ...HIGH WIND WARNING IS CANCELLED... The threat has ended. Wind gusts up to 45 mph are still possible overnight tonight. $$ For more information from the National Weather Service, visit https://weather.gov/bou Danielson
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Dec 24, 10:41 PM MST, 3 hours 17 minutes earlier. Its key messages:
- Increasing potential for a second round of snow and blizzard conditions late Monday through Tuesday for portions of the northeast corner of Colorado. Will be watching how far west this trends.
- High probability (>60% chance) of high winds of 50-60+ mph east of I-25 Monday night and Tuesday.
- Drier conditions are expected from Wednesday into next weekend.
Area forecast discussion, Dec 24, 10:41 PM MST, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1041 PM MST Sun Dec 24 2023 .KEY MESSAGES... - Increasing potential for a second round of snow and blizzard conditions late Monday through Tuesday for portions of the northeast corner of Colorado. Will be watching how far west this trends. - High probability (>60% chance) of high winds of 50-60+ mph east of I-25 Monday night and Tuesday. - Drier conditions are expected from Wednesday into next weekend. && .UPDATE... Issued at 850 PM MST Sun Dec 24 2023 Short term forecast is going pretty much as planned with scattered lingering snow showers in the mountains, but clouds appear to be hanging on a bit longer on the plains. We'll still see some clearing later tonight, which will allow for colder temperatures of 5-15. Below zero readings expected in most mountain areas as long as we see partial clearing. The bigger changes we made have to do with the backlash of that Central Plains storm. We'll see tightening gradients and 50-65 knots forecast at 700 mb across the plains. That in combination with increasing low level gradients and any mixing from snow/virga will aid strong surface winds over the plains east of I-25. The latest DESI/NBM viewer shows a high probability (>60% chance) of 60 mph gusts over a good chunk of the plains, and also lines up with the latest operational HRRR. The highest threat appears to be on the south side of the Cheyenne Ridge as well as the downslope side of the Palmer Divide. But the threat in this type of setup is pretty much anywhere east of a line from Wellington/east Fort Collins to just east of DIA/Bennett to east of Kiowa. Thus, we've issued a High Wind Watch for those areas starting late evening Monday through Monday night and Tuesday. Winds should relax toward Tuesday evening but that all depends on evolution of the upper low. Finally, we're having increased concerns about the accumulating snow on the plains spreading farther west. This in combination of the winds could bring blizzard conditions into Washington County and perhaps even portions of the Palmer Divide. Denver will still likely see a lot of virga toward late Monday night and Tuesday, and maybe even some light snow especially on the south/southeast side of the metro area. Just virga expected for Boulder and Fort Collins in this NNW flow pattern. The isentropic upglide is impressive through at least Monday night, so something to watch closely as to how far west more significant impacts will be possible from this deepening winter storm. && .SHORT TERM...(This evening through Monday) Issued at 200 PM MST Sun Dec 24 2023 The trough that brought snow to much of our area is located just north of us with an axis pretty much overhead. The trough will slowly move east-southeast tonight, and should be located over western Kansas by midday on Christmas. That means continued cold advection from now through Monday (and beyond) with pretty strong northwest flow. With the instability overhead and north to northeast upslope flow, light snow is expected to continue across the foothills west and southwest of Denver, as well as the Palmer Divide, but additional accumulation will be minimal into this evening. There is still a little moisture, steep lapse rates, and west upslope flow along the Continental Divide and for the Park/Gore/Mosquito ranges, so snow is possible overnight across the higher passes and peaks, but minor accumulations are expected. With decoupling across the I-25 corridor this evening, temperatures will drop into the low to mid 10s tonight with partial clearing. Light winds and mostly clear skies will result in chilly temperatures across the mountain valleys as well, with lows from 0 to -10 degF expected. Focus then turns to the evolving situation in the Central Plains with the potential for a rapidly strengthening trough. A massive warm conveyor belt extending from the Caribbean and eastern Gulf of Mexico (yes, that Caribbean where the weather is always warm) northwestward into the U.S. Northern Plains looks to exist later on Monday, advecting and wrapping moisture back southward into the Central Plains. Lift associated with the TROWAL/deformation zone will result in banded snowfall across Nebraska, and with the latent heat release the trough and surface low deepen considerably late Monday into Tuesday (more on that below). The banded snow may make it into the far northeast corner of CO late Monday, though confidence is still low in the snowfall potential. Confidence is high in the winds, and for Monday into Monday evening, very strong northwest winds and continued cold advection will occur. Winds across the northeast plains should gust 35-40 mph during the afternoon. Highs will struggle to reach the low 30s across the I-25 urban corridor and South Platte valley. In the mountain valleys, inversions will hold strong with highs only in the teens. .LONG TERM...(Monday night through Sunday) Issued at 200 PM MST Sun Dec 24 2023 The models show a significant upper closed low centered over central Kansas at 00Z Tuesday. They show it to move very slowly into the far corner of northeast Kansas by 00Z Wednesday. By 00Z Thursday, the center is over central to east central Missouri. The flow aloft over the CWA is pretty weak and northerly Monday night through Wednesday night. However, at the surface, there are 30-50 knot north-northeasterly winds progged over the northeastern corner Monday night into Tuesday. That, with the likely pops, prompted the Winter Storm Watch for possible blizzard conditions there. The QG Omega fields show decent upward vertical velocity over the eastern plains Monday night and good part of Tuesday. After that, weak downward or benign synoptic scale energy is expected for the CWA. The north-northwesterly low level winds are expected to continue over the the plains through Wednesday evening. The QPF fields show measurable snowfall over the plains Monday night into Tuesday, with the decent amount of moisture getting into the forecast area on the backside of the upper low. Temperatures look to stay below seasonal normals through Tuesday, then get to near normal by Wednesday. For the later days, Thursday through Sunday, there is upper ridging over Colorado through Saturday. By Sunday, the models are all over the place in poor agreement. It looks relatively dry through Saturday, then model moisture agreement is poor on Sunday. Temperatures look to be a tad above seasonal numerals Thursday through Saturday, cooling off some on Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1035 PM MST Sun Dec 24 2023 There is stratus to the south and soouthwest of DIA, however, these clouds shouldn't affect the airport. Other should see VFR conditions. Winds were light and varaible but should become SSW in the next few hours. On Mon, expect VFR thru the aftn. Winds will increase from the north by 18z with gusts up to 30 mph in the aftn. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Monday evening through Tuesday evening for COZ038-042>049. Winter Storm Watch from Monday afternoon through late Tuesday night for COZ050-051. && UPDATE...Barjenbruch SHORT TERM...Schlatter LONG TERM....RJK AVIATION...RPK
Hazardous weather outlook, Dec 24, 11:22 AM MST, 14 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1122 AM MST Sun Dec 24 2023 COZ030>051-251830- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1122 AM MST Sun Dec 24 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A storm system will exit the region later today with snow gradually ending over the plains by early afternoon. Gusty north winds will continue to produce blowing snow and poor visibility, especially across the northeast plains and Palmer Divide. Travel conditions continue to improve overall through the afternoon hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be isolated show showers in the high mountains on Monday. The eastern plains will see light snow likely Monday night into Tuesday with strong winds and widespread blowing snow expected. Accumulations will not be significant but hazardous winter driving conditions are expected due to extensive blowing snow. Avoid travel in these areas. From later Tuesday through Saturday, weather conditions will mainly be dry with just a few light snow showers over the higher mountains Thursday night into the weekend. Temperatures look to be near seasonal normals all week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight but snowfall reports would be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 8:28 PM MST | High Wind Watch | BOU | Adams, Arapahoe, Elbert, Larimer, Lincoln, Logan and 3 more | 6 hr |
| Dec 25, 2:05 AM MST | Blizzard Warning | BOU | Adams, Arapahoe, Douglas, Elbert, Lincoln, Phillips and 2 more | 51 hr |
| Dec 25, 2:05 AM MST | Winter Storm Watch | BOU | Arapahoe, Douglas, Elbert | 13 hr |
Nearby
High Wind Warnings in Colorado, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.